Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 14, 2018, 5:27 PM EDT for Jefferson County, Lewis County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2018, 5:27 PM EDT (21:27 UTC)
- Expired
- Aug 14, 2018, 6:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 0 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999
WWUS81 KBUF 142127
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
527 PM EDT TUE AUG 14 2018
NYZ007-008-142215-
Jefferson-Lewis-
527 PM EDT TUE AUG 14 2018
...tHUNDERSTORMS WITH TORRENTIAL RAINS WILL AFFECT JEFFERSON AND
LEWIS COUNTIES...
At 523 PM EDT, several strong thunderstorms were found over the
North Country. One storm was found near Gouverneur while a line of
storms was also found over the heart of Lewis County. All of the
storms are slowly moving southwest 10 mph. These storms will impact
both Jefferson and Lewis counties through at least 6:30 PM this
evening.
while winds in excess of 35 mph will be possible with the storms, a
much greater threat will come from slow moving torrential downpours.
Similar storms earlier today generated rains of 2 to as much as 7
inches.
Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Adams,
Dexter, Glen Park, Herrings and Highmarket.
This includes Interstate 81 between exits 40 and 49.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground positive lightning is occurring with these
storms. This type of lightning is much more efficient at starting
structure fires and is more fatal than the typical negative strikes.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4342 7554 4346 7573 4370 7576 4373 7621
4406 7634 4432 7567 4410 7517 4361 7511
TIME...MOT...LOC 2123Z 054DEG 2KT 4431 7540
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 14, 4:55 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 14, 4:55 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 455 PM EDT Tue Aug 14 2018 .SYNOPSIS... A mid-level low over southeastern New York will slowly track into southern New England through tonight...with numerous to widespread showers and embedded thunderstorms from the Finger Lakes eastward slowly diminishing from west to east through this evening. In the wake of the low...generally dry weather will then follow for the overnight hours and the bulk of Wednesday...with just a few widely scattered showers or storms possible across the Finger Lakes and North Country during Wednesday afternoon and early Wednesday evening. Another area of low pressure will then bring a return to more widespread unsettled weather Thursday and Friday. && .NEAR TERM /THROUGH WEDNESDAY/... As of late afternoon...the center of the closed mid/upper level low has made its way to southeastern New York state. To its west... multiple clusters of showers and a few embedded thunderstorms continue to develop and circulate southwestward across the Finger Lakes Region and North Country...while any activity over far western New York has diminished to just some leftover spotty light showers and/or sprinkles. Through the rest of the daylight hours and tonight...the parent upper level low will continue to slowly drift northeastward into New England and eventually open up a little...with mid/upper ridging building eastward across New York state in its wake along with increasing amounts of subsidence and drying. As all this occurs... the leftover scattered light showers and sprinkles west of the Genesee Valley will come to an end by early this evening...with some partial sunshine also making inroads into extreme far western New York. Meanwhile more numerous to widespread showers and embedded thunder (along with an attendant risk for locally heavy rainfall) will continue to affect the eastern half of the area through late afternoon...before these too wind down from west to east through the first half of tonight. Following the end of the rainfall...the aforementioned subsidence and drying under the burgeoning ridge will then bring a return to mainly clear/partly cloudy skies from west to east...with the combination of this clearing...lightening winds... and still-moist low levels promoting the development of some areas of fog across the Southern Tier and North Country overnight. Otherwise...overnight lows will range from the lower to mid 60s across interior portions of the Southern Tier/North Country to the mid and upper 60s across the Lake Plains...with the Lake Erie shoreline of Chautauqua County likely not dropping below 70. On Wednesday...the upper level ridge will broaden and flatten out as it passes through our longitude...though will nonetheless still remain strong enough to promote a mainly dry day for the most part...albeit with continued rather warm and humid conditions. The possible exceptions to the mainly dry weather will come during afternoon peak heating of our warm and humid airmass...when developing lake breeze boundaries could lead to a few isolated to widely scattered showers and storms south of Lake Ontario...and an approaching weak frontal boundary may trigger some additional scattered convection across the North Country and Saint Lawrence Valley. Otherwise...we can expect afternoon highs ranging from the lower 80s across the higher terrain to the mid and upper 60s across the lower elevations...with these accompanied by muggy dewpoints in the mid to upper 60s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Wednesday evening a weak cold front will brush across the Saint Lawrence Valley and North Country, then wash out as it moves east across northern NY. A few widely scattered showers and isolated thunderstorms may linger into the evening east of Lake Ontario, otherwise the remainder of the region will be dry through the evening. A few showers may approach Western NY by daybreak Thursday, with clouds on the increase for Western NY ahead of the next system. It will be a warm and muggy night, with lows in the upper 60s to around 70 on the lake plains, and low to mid 60s in the cooler Southern Tier valleys and Lewis County. Thursday a mid level shortwave will move out of the Ohio Valley and into Lower Michigan. Warm advection, moisture transport, and a leading low amplitude shortwave will push out ahead of the main trough and into Western NY through the course of the day. This will spread showers and scattered thunderstorms into Western NY during the morning, reaching the Genesee Valley and western Finger Lakes during the afternoon. Most of the day should remain dry east of Lake Ontario with a chance of a few showers toward evening. Highs will reach the lower to mid 80s in most locations prior to the arrival of steadier showers. Thursday night and Friday the mid level trough will move from Lower Michigan into southern Ontario, with a surface low tracking over or just north of Lake Ontario. Moisture will continue to be transported into the area with PWAT reaching 2 inches. Initial forcing from warm advection Thursday night will transition to forcing from the mid level trough passage and associated pre-frontal trough by Friday. The forcing and quality moisture will support several rounds of showers and scattered thunderstorms. The anomalously high PWAT will support a risk for locally heavy rain and flooding. It will become very muggy, with dewpoints around 70 Thursday night and Friday. Lows will only drop into the upper 60s to lower 70s Thursday night, with clouds and showers keeping highs in the upper 70s to lower 80s Friday. The system will slowly exit the area Friday night as the mid level trough eases southeast across the eastern Great Lakes. The heavy rain risk will end in the evening, with lingering showers slowly tapering off from northwest to southeast. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Saturday the late week system will weaken and slowly exit off the New England coast. There may be enough lingering moisture and weak forcing to support a few more scattered showers or an isolated thunderstorm, mainly across the Southern Tier and points southeast and east of Lake Ontario. A somewhat less humid airmass will build into the region Saturday, with highs ranging from 75-80. Sunday through Monday weak high pressure will bring a return to dry weather across the eastern Great Lakes. It will remain warm, with highs in the lower 80s Sunday and mid 80s by Monday across lower elevations. Lows will generally be in the 60s on the lake plains and 50s in the cooler Southern Tier valleys and Lewis County. The next system will move into the Great Lakes later Monday night and Tuesday. A mid level trough and associated cold front are forecast to cross our region Tuesday, with the next chance of rain. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... A closed mid/upper level low over southeastern New York will slowly push northeastward across New England through tonight. As it does so...numerous to widespread showers and embedded thunderstorms along and east of a rough KROC-KDSV axis will gradually diminish from west to east through the rest of this afternoon and evening... with skies then clearing in a similar fashion tonight. In terms of flight conditions...reductions to IFR/MVFR will remain possible within any moderate to heavier showers/embedded storms through early this evening. Otherwise conditions will be predominantly VFR through most of tonight...with some IFR/MVFR becoming possible overnight in developing areas of fog across the Southern Tier and North Country. On Wednesday...any fog across the Southern Tier/North Country and attendant restrictions will dissipate early in the morning with renewed diurnal heating and mixing...leaving behind largely dry VFR conditions for the balance of the day. The possible exceptions to this will come during afternoon peak heating of our warm and humid airmass...when developing lake breeze boundaries could lead to a few isolated to widely scattered showers and storms south of Lake Ontario...and an approaching weak frontal boundary may trigger some additional scattered convection across the North Country and Saint Lawrence Valley. Within any of these...brief/localized reductions to sub-VFR conditions will be possible. Outlook... Wednesday night...A chance of showers and thunderstorms across the North Country early...otherwise mainly VFR. Thursday and Friday...Showers and thunderstorms with areas of attendant MVFR likely.. Saturday...Mainly VFR with a chance of a shower across interior sections. Sunday...VFR. && .MARINE... Occasional showers and embedded thunderstorms will continue across the eastern half of Lake Ontario through early this evening...before coming to an end as the responsible area of low pressure departs into New England. Aside from a few additional possible showers and storms across the Saint Lawrence Valley Wednesday afternoon and evening as a weak cold front crosses the region...there will otherwise be little in the way of marine concerns through midweek with both winds and waves expected to remain safely below Small Craft Advisory levels. More unsettled conditions will then return for Thursday and Friday as another wave of low pressure crosses the Lower Lakes Region and brings a renewed potential for showers and thunderstorms. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JJR NEAR TERM...JJR/RSH SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...JJR/RSH MARINE...JJR/RSH
Hazardous weather outlook, Aug 14, 5:11 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 511 AM EDT Tue Aug 14 2018 NYZ001-002-010>012-019-020-085-150915- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- 511 AM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>008-013-014-021-150915- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston- Ontario-Allegany- 511 AM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Showers and scattered thunderstorms will continue today. A few storms may produce locally heavy rainfall, with isolated flooding possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 511 AM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Aug 14, 4:34 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
434 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN 1 SE FAIRPORT 43.09N 77.43W
08/14/2018 M6.20 INCH MONROE NY COCORAHS
&&
EVENT NUMBER BUF1800561
ARSpecial weather statement, Aug 14, 4:53 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
453 PM EDT TUE AUG 14 2018
NYZ008-142130-
Lewis-
453 PM EDT TUE AUG 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEWIS COUNTY...
At 452 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles northwest of Big Moose to 8
miles east of Lowville to 7 miles southeast of Whetstone Gulf State
Park. Movement was northwest at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Lowville, Whetstone Gulf State Park, Denmark, New Bremen, Watson,
Martinsburg, Lyonsdale, Greig, Copenhagen and Croghan.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4373 7524 4359 7528 4361 7576 4387 7570
4397 7558 4397 7554 4400 7555 4401 7553
4401 7550 4403 7550 4405 7548 4393 7515
4387 7514
TIME...MOT...LOC 2052Z 112DEG 10KT 4392 7520 4376 7532 4364 7534
ChurchLocal storm report, Aug 14, 5:17 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
517 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN PULASKI 43.57N 76.13W
08/14/2018 M7.10 INCH OSWEGO NY CO-OP OBSERVER
RAINFALL BETWEEN 1PM AND 5PM. BASEMENT FLOODED. RELAYED
BY COOP OBSERVER.
&&
EVENT NUMBER BUF1800562
CHURCHLocal storm report, Aug 14, 5:21 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
521 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN MACEDON 43.07N 77.30W
08/14/2018 M2.94 INCH WAYNE NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1800563
ARLocal storm report, Aug 14, 5:25 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
525 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD PULASKI 43.57N 76.13W
08/14/2018 OSWEGO NY LAW ENFORCEMENT
PULASKI PD REPORTED 4-5 VILLAGE ROADS FLOODED WITH 6-8
INCHES OF WATER ACROSS THEM, NUMEROUS FLOODED BASEMENTS
AND WATER UP TO THE DOORS OF MANY BUISNESSES
&&
EVENT NUMBER BUF1800564
CHURCHSpecial weather statement, Aug 14, 5:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
527 PM EDT TUE AUG 14 2018
NYZ007-008-142215-
Jefferson-Lewis-
527 PM EDT TUE AUG 14 2018
...tHUNDERSTORMS WITH TORRENTIAL RAINS WILL AFFECT JEFFERSON AND
LEWIS COUNTIES...
At 523 PM EDT, several strong thunderstorms were found over the
North Country. One storm was found near Gouverneur while a line of
storms was also found over the heart of Lewis County. All of the
storms are slowly moving southwest 10 mph. These storms will impact
both Jefferson and Lewis counties through at least 6:30 PM this
evening.
while winds in excess of 35 mph will be possible with the storms, a
much greater threat will come from slow moving torrential downpours.
Similar storms earlier today generated rains of 2 to as much as 7
inches.
Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Adams,
Dexter, Glen Park, Herrings and Highmarket.
This includes Interstate 81 between exits 40 and 49.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground positive lightning is occurring with these
storms. This type of lightning is much more efficient at starting
structure fires and is more fatal than the typical negative strikes.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4342 7554 4346 7573 4370 7576 4373 7621
4406 7634 4432 7567 4410 7517 4361 7511
TIME...MOT...LOC 2123Z 054DEG 2KT 4431 7540
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:24 AM EDT | Special Weather Statement | BUF | Cayuga | 51 min |
| Aug 14, 6:20 AM EDT | Special Weather Statement | BUF | Wayne | 55 min |
| Aug 14, 7:21 AM EDT | Special Weather Statement | BUF | Ontario, Wayne | 54 min |
| Aug 14, 8:17 AM EDT | Special Weather Statement | BUF | Wayne | 58 min |
| Aug 14, 8:41 AM EDT | Special Weather Statement | BUF | Oswego | 64 min |
| Aug 14, 9:21 AM EDT | Flash Flood Warning | BUF | Monroe, Ontario, Wayne | 5 hr |
| Aug 14, 1:45 PM EDT | Areal Flood Warning | BUF | Monroe | 20 hr |
| Aug 14, 3:12 PM EDT | Special Weather Statement | BUF | Oswego | 63 min |
| Aug 14, 3:34 PM EDT | Flash Flood Warning | BUF | Oswego | 3 hr |
| Aug 14, 4:17 PM EDT | Flash Flood Warning | BUF | Jefferson, Oswego | 3 hr |
| Aug 14, 4:53 PM EDT | Special Weather Statement | BUF | Lewis | 37 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.